Alert archive / Iowa / Flash Flood Warnings in 2011
Flash Flood Warning 30, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jul 16, 2011, 12:58 AM CDT for Pottawattamie County, Shelby County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2011, 12:58 AM CDT (05:58 UTC)
- Expired
- Jul 16, 2011, 3:56 AM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pottawattamie County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6222 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 5.2
- Supercell composite
- 27.3
The text
As transmitted, in the capitals the NWS used until 2016.
540
WGUS53 KOAX 160558
FFWOAX
IAC155-165-161000-
/O.NEW.KOAX.FF.W.0030.110716T0558Z-110716T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1258 AM CDT SAT JUL 16 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA
SHELBY COUNTY IN SOUTHWEST IOWA
* UNTIL 500 AM CDT
* AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL ESTIMATED BY RADAR SHOW UP TO 3 INCHES HAD
FALLEN IN THE PAST HOUR ALONG INTERSTATE 80 NEAR AVOCA WITH
ADDITIONAL RAINFALL EXPECTED OF UP TO 2 INCHES.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AVOCA...CARSON...DEFIANCE...EARLING...HARLAN...IRWIN...MACEDONIA...
OAKLAND...SHELBY AND WALNUT.
THE WARNED AREA INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS
34 AND 48.
THE WARNED AREA INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 41
AND 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. USE ALTERNATE ROUTES AROUND FLOOD PRONE
AREAS.
&&
LAT...LON 4150 9512 4150 9515 4116 9515 4116 9547
4151 9552 4151 9550 4160 9550 4160 9553
4186 9556 4187 9509
$$
FOBERT2 follow-up statements
938
WGUS73 KOAX 160731
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
231 AM CDT SAT JUL 16 2011
IAC155-165-161000-
/O.CON.KOAX.FF.W.0030.000000T0000Z-110716T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY IA-POTTAWATTAMIE IA-
231 AM CDT SAT JUL 16 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN POTTAWATTAMIE
AND SHELBY COUNTIES UNTIL 500 AM CDT...
AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL WERE BEGINNING TO MOVE OUT OF THE
WARNED AREA. RADAR ESTIMATED THE HEAVIER RAINFALL HAD OCCURRED ACROSS
SOUTHERN PARTS OF SHELBY COUNTY AND NORTHEAST POTTAWATTAMIE COUNTY
ALONG INTERSTATE 80 NEAR AVOCA. ESTIMATED RAINFALL AMOUNTS OF
BETWEEN 2 AND 3 INCHES WERE INDICATED ACROSS THIS AREA SINCE 1230 AM.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AVOCA...CARSON...DEFIANCE...EARLING...HARLAN...IRWIN...MACEDONIA...
OAKLAND...SHELBY AND WALNUT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 4150 9512 4150 9515 4116 9515 4116 9547
4151 9552 4151 9550 4160 9550 4160 9553
4186 9556 4187 9509
$$
FOBERT576
WGUS73 KOAX 160856
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
356 AM CDT SAT JUL 16 2011
IAC155-165-160910-
/O.CAN.KOAX.FF.W.0030.000000T0000Z-110716T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY IA-POTTAWATTAMIE IA-
356 AM CDT SAT JUL 16 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN
POTTAWATTAMIE AND SHELBY COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WILL BEGIN TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4150 9512 4150 9515 4116 9515 4116 9547
4151 9552 4151 9550 4160 9550 4160 9553
4186 9556 4187 9509
$$
FOBERTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:14 PM CDT, 9 hours 44 minutes earlier.
Area forecast discussion, Jul 15, 3:14 PM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
314 PM CDT FRI JUL 15 2011
.SHORT TERM...TONIGHT
CONVECTION TONIGHT AND THE EXCESSIVE HEAT WILL CONTINUE TO BE THE
FORECAST CONCERNS.
CONVECTION HAS INCREASED IN EAST CENTRAL NEBRASKA THIS AFTERNOON
AND CONTINUES OVER PARTS OF NORTHEAST NEBRASKA AS A SHORTWAVE
TROUGH IS SLOWLY SHIFTING EAST ACROSS THE AREA. THE ORGANIZED
THUNDERSTORMS WILL BE OVER MINNESOTA...HOWEVER...WARM UNSTABLE
SOUTHEAST FLOW COMBINED WITH SHORTWAVES AND A STRENGTHEN LOW LEVEL
JET COULD SUSTAIN STRONGER STORMS INTO OUR CWA HAVE MENTIONED
SCATTERED TSRA FOR PARTS OF ECNTRL AND NE NEBRASKA TONIGHT. DUE TO
THE HIGH PRECIPITABLE WATER...LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
LOWS SHOULD BE VERY MILD IN THE 70S.
ZAPOTOCNY
.LONG TERM...TOMORROW THROUGH FRIDAY
MAIN FORECAST CONCERN IS HEAT THROUGH AT LEAST MIDWEEK. STEEP
MID-SUMMER RIDGE WILL BUILD ACROSS THE CENTRAL US FROM THIS WEEKEND
AT LEAST THROUGH MIDWEEK AND POSSIBLY ALL THE WAY THROUGH THE WORK
WEEK...BEFORE UPPER-LEVEL LOW ENTERING THE PACIFIC NORTHWEST FINALLY
HELPS BREAK IT DOWN LATE WEEK OR OVER THE WEEKEND. IN THE
MEANTIME...MAINLY CLEAR WEATHER AND SOUTHERLY FLOW WILL ALLOW
CONTINUED HEAT AND MOISTURE TRANSPORT INTO THE AREA. HEAT WILL
INCREASE UNTIL A COLD FRONT CAN COME THROUGH ASSOCIATED WITH THE
PACIFIC NORTHWEST LOW...BUT TIMING ON THAT IS VERY UNCERTAIN AND
VARIABLE AMONG MODEL SOLUTIONS...RANGING FROM LATER THURSDAY ON THE
EARLY SIDE TO LATER FRIDAY ON THE LATE SIDE...AND POSSIBLY NOT
REACHING THE SOUTHEASTERN CWA FOR ANOTHER DAY OR TWO BEYOND THAT.
CONFIDENCE IS ACTUALLY HIGHER IN REACHING HEAT INDEX READINGS ABOVE
105 ON TUESDAY-WEDNESDAY THAN IT IS FOR TOMORROW...WHEN PARTS OF THE
CWA MAY BE AFFECTED BY SOME CLOUD DEBRIS EARLY IN THE DAY. FOR THAT
REASON...AND FOR CONSISTENCY OF MESSAGE INTERNALLY AND AMONG
NEIGHBORING OFFICES...HAVE CONVERTED EXCESSIVE HEAT WATCH TO WARNING
ON TUESDAY-WEDNESDAY. CURRENT GRIDS SUPPORT CONTINUED HEAT
CONDITIONS THROUGH THURSDAY ACROSS THE ENTIRE AREA AND FRIDAY FOR
PART OF THE AREA...BUT HAVE LIMITED HEADLINE TIMING FOR NOW. MAY
SEE SHOWERS/THUNDER WHEN COLD FRONT EVENTUALLY COMES THROUGH..BUT
WITH SO MUCH UNCERTAINTY...HAVE LEFT FORECAST DRY.
MAYES
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
VFR CIGS ASSOCIATED SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS OF
CENTRAL EASTERN NEBRASKA TODAY. WITH THE STORMS IN BETWEEN THE TAF
SITES...WILL NEED TO MONITOR FOR ADDITIONAL DEVELOPMENT WITH THE
HEATING THIS AFTERNOON AND THE LOW LEVEL JET STRENGTHENING TONIGHT
TO INCLUDE TSRA. FOR NOW INCLUDED A PROB30 FOR STORMS TONIGHT...AND
INCLUDED CB.
ZAPOTOCNY
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR NEZ034-044-
045-050>053-065>068-078-088>093.
EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 7 PM CDT WEDNESDAY
FOR NEZ011-012-015>018-030>033-042-043.
IA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR IAZ043-055-
056-069-079-080-090-091.
&&Hazardous weather outlook, Jul 15, 3:29 PM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 329 PM CDT FRI JUL 15 2011 IAZ043-055-069-079-090-NEZ011-012-015-034-045-052-053-067-068-091- 093-161030- MONONA-HARRISON-POTTAWATTAMIE-MILLS-FREMONT-KNOX-CEDAR-THURSTON- BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON- 329 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE FOR PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA THROUGH TONIGHT. SOME STORMS COULD CONTAIN LOCALLY HEAVY RAINFALL. AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING ACROSS THE AREA. SEVERAL CONSECUTIVE DAYS OF HEAT INDICES ABOVE 105 TO 110 DEGREES ARE EXPECTED. WIDESPREAD MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING ACROSS THE AREA. SEVERAL CONSECUTIVE DAYS OF HEAT INDICES ABOVE 105 TO 110 DEGREES ARE EXPECTED...WITH LITTLE RELIEF AT NIGHT. IT IS POSSIBLE THAT THE EXCESSIVE HEAT CONDITIONS WILL CONTINUE THROUGH THURSDAY AND FRIDAY ACROSS PARTS OF THE AREA. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FOR THE NEXT SEVERAL WEEKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. IAZ056-080-091-NEZ016>018-030>033-042>044-050-051-065-066-078- 088>090-092-161030- SHELBY-MONTGOMERY-PAGE-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD- LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE- 329 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE FOR PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA THROUGH TONIGHT. SOME STORMS COULD CONTAIN LOCALLY HEAVY RAINFALL. AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING ACROSS THE AREA. SEVERAL CONSECUTIVE DAYS OF HEAT INDICES ABOVE 105 TO 110 DEGREES ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING ACROSS THE AREA. SEVERAL CONSECUTIVE DAYS OF HEAT INDICES ABOVE 105 TO 110 DEGREES ARE EXPECTED...WITH LITTLE RELIEF AT NIGHT. IT IS POSSIBLE THAT THE EXCESSIVE HEAT CONDITIONS WILL CONTINUE THROUGH THURSDAY AND FRIDAY ACROSS PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. MAYES
In the hours before
Special weather statement, Jul 15, 9:42 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 942 PM CDT FRI JUL 15 2011 NEZ042-043-160415- COLFAX NE-PLATTE NE- 942 PM CDT FRI JUL 15 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN PLATTE AND SOUTHERN COLFAX COUNTIES UNTIL 1115 PM CDT... AT 939 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF COLUMBUS TO MONROE...AND MOVING EAST AT 15 MPH. ANOTHER CLUSTER OF STRONG THUNDERSTORMS WAS NEAR SILVER CREEK...DRIFTING NORTHEAST AT 15 TO 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... COLUMBUS... MONROE... DUNCAN... SCHUYLER... 9 MILES NORTH OF SCHUYLER... RICHLAND... ROGERS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NIETFELD
Nearby
Flash Flood Warnings in Iowa, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.